Tennessee, 2011Flash Flood and Hail in Tennessee, July 4, 2011
July 4, 2011 · NWS OHX · 6 events in 5 counties and zones
A few severe thunderstorms developed during the afternoon through evening hours on Monday, July 4th across Middle Tennessee. This resulted in thunderstorm wind damage, large hail, and flash flooding reports across four counties in the midstate.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- $3,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed during the afternoon through evening hours on Monday, July 4th across Middle Tennessee. This resulted in thunderstorm wind damage, large hail, and flash flooding reports across four counties in the midstate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 11:37 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 4, 11:37 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CDT MON JUL 4 2011
.UPDATE...FOR 04/18Z AVIATION FORECAST
&&
.AVIATION...
BAND OF SHOWERS AND THUNDERSTORMS APPROACHING TENNESSEE RIVER AT
EARLY AFTERNOON HAVING HARD TIME MAINTAINING STRENGTH IN LAND
BETWEEN THE LAKES AREA. LATEST SATELLITE LOOP NOT SHOWING MUCH IN
THE WAY OF COOLING IN THAT AREA. BELIEVE BEST INSTABILITY FOR THE
NEXT FEW HOURS MAY BE MORE ALONG AND SOUTH OF INTERSTATE 40. CANT
RULE OUT AN ISOLATED SEVERE STORM OR TWO. AIR MASS TO OUR NORTH
WAS COOLED BY EARLIER CONVECTION.
BASICALLY WENT WITH GENERIC CB FOR AVIATION PURPOSES AT BOTH BNA
AND CSV FOR THE NEXT SEVERAL HOURS. WITH WASHED OUT SURFACE FRONT
AND WEAK UPPER TROUGH IT WILL BE HARD TO PIN DOWN BEST TIME FRAME
FOR STORMS. BELIEVE LATEST RUC MODEL MAY HAVE RIGHT IDEA IN
WEAKENING CURRENT ACTIVITY OVER WESTERN KY AS IT MOVES EAST AND
DEVELOPING STORMS MORE OVER SOUTH HALF OF MID STATE WHERE TEMPS
ARE MUCH WARMER AND INSTABILITY IS THE GREATEST WITH HIGHER CAPES.
BOYD
&&
.PREV DISCUSSION... /ISSUED 1209 PM CDT MON JUL 4 2011/
MESOSCALE UPDATE...
HEATING/H5 TROF EXPECTED TO DRIVE TRW THIS AFTN ACR N MID TN.
NAM12 SHOWALTER TO -7. WL INCREASE POPS TO LKLY ACR THE NORTH
WITH SCT STORMS SOUTH. ISO SVR POSSIBLE W/HEAVY RAINFALL AND
DAMAGING WINDS POSSIBLE.
PREV DISCUSSION... /ISSUED 917 AM CDT MON JUL 4 2011/
MESOSCALE UPDATE...
OUTFLOW BOUNDARY PUSHED SE FM KY INTO N MID TN. SOME ENHANCEMENT OF
CELLS WITH A FEW REPORTS OF RAINFALL NEAR ONE INCH. BOUNDARY WL
CONTINUE TO PUSH SE W/SCT TSTM REST OF THE MORN IN VERY UNSTABLE
AIR E OF I-65/N OF I-40.
SHOULD SEE SCATTERED TSTM IN AFTN HEAT TDAY. A GOOD CHANCE OF
TSTM TNGT AS H5 TROF DROPS SOUTH OVR THE AREA. RAISED POPS NORTH
TO 50 PERCENT.
PREV DISCUSSION... /ISSUED 734 AM CDT MON JUL 4 2011/
UPDATE...
WITH SCT SHWRS/TSTMS DEVELOPING ACROSS NW PORTIONS OF MID STATE AND
WITH POTENTIAL MOVING EWD...HAVE UPGRADED TO CHANCE SHWRS/TSTMS
ACROSS NW PORTIONS OF MID STATE...WITH A SLIGHT CHANCE OF SHWRS/TSTMS
ACROSS LOCATIONS NEAR THE TN/KY BORDER. WITH VSBYS IMPROVING ACROSS
THE CUMBERLAND PLATEAU REGION...HAVE REMOVED THE MENTION OF PATCHY
FOG THRU THE MID MORNING HRS.
PREV DISCUSSION.../ISSUED 644 AM CDT MON JUL 4 2011/
UPDATE...
UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT THE POSSIBILITY
OF ISO SHWRS/TSTMS ACROSS NW PORTIONS OF THE MID STATE...MAINLY
NORTH OF I-40 AND WEST OF I-65.
PREV DISCUSSION.../ISSUED 503 AM CDT MON JUL 4 2011/
AVIATION 12Z DISCUSSION...
UPPER SHORTWAVE WILL TRAVERSE THE AREA THROUGH TUESDAY. THIS WILL
LEAD TO THE INCLUSION OF VCNTY AND PROB30 FOR THE THREAT OF -TSRA.
OTW...REDUCED VSBYS WILL BE MOST PREVALENT FOR CSV EARLY THIS
MORNING AND AGAIN LATE IN THE TAF PD. SOME REDUCED CIG VALUES WILL
ALSO PREVAIL AT CSV FOR THIS MORNING.
PREV DISCUSSION.../ISSUED 323 AM CDT MON JUL 4 2011/
DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD AN GFS/EURO CONSENSUS MODEL
SOLUTION COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.
MAIN FORECAST QUANDARIES...CHANCES/AREAL COVERAGE OF SHWRS/TSTMS THRU
TONIGHT...HIGH TEMPS.
AS FOR TODAY...GFS/EURO SOLUTIONS HANDLING PLACEMENT OF WEAK BOUNDARY
INTO THE MID STATE LATER THIS AFTERNOON. THIS SHOULD LEAD TO A CHANCE
OF SHWRS/TSTMS ACROSS THE ENTIRE MID STATE BY THIS AFTERNOON. ACTUAL
FRONTAL PLACEMENT WILL BE THE KEY HERE...AS CONSENSUS MODEL SOLUTIONS
MOVING A WEAK SFC BOUNDARY INTO THE CNTRL PORTIONS OF THE MID STATE
BY LATE AFTERNOON...WHILE KEEPING THE MAIN STATIONARY FRONT ACROSS
THE SRN OHIO VALLEY REGION. WITH PLENTIFUL ATMOSPHERIC MOISTURE...
INSTABILITY...AND DIURNAL INFLUENCES KICKING IN...ALONG WITH A
WEAK PASSING SHORTWAVE IN UPPER LEVEL FLOW ALOFT...BELIEVE...AT
THIS TIME...THAT BEST CHANCE OF SHWRS/TSTMS WILL BE ACROSS THE NRN
HALF OF THE MID STATE. CLOUDS THIS AFTERNOON MAY ALSO BECOME MOCLDY
ACROSS THIS PART OF THE MID STATE. NAM MIGHT BE THE ODD MODEL OUT
HERE WHEN IT COMES TO BOUNDARY POSITION...HOWEVER DO LIKE ITS
OVERALL TEMP SCHEME FOR AFTERNOON HIGHS ACROSS THE MID STATE...AND
WILL GENERALLY LEAN ACCORDINGLY.
AS FOR TONIGHT...BOUNDARY WILL MOVE A LITTLE MORE SWD INTO SRN PORTIONS
OF THE MID STATE...AND WITH BROAD UPPER LEVEL TROUGHING...AND A
CONTINUED GOOD INSTABILITY AND MOISTURE PREVALENCE...A CHANCE OF
SHWRS/TSTMS THRU THE NIGHT WILL BE POSSIBLE. WILL GO WITH HIGHEST
CHANCE POPS SRN PORTIONS. MOCLDY SKIES MIGHT ALSO BE IN STORE...SO
FOR THOSE PARTICIPATING IN OUTDOOR ACTIVITIES THIS EVENING...MIGHT
ALSO BE A GOOD IDEA TO BRING AN UMBRELLA WITH YOU TOO. WILL GO
WITH A CONSENSUS MODEL SOLUTION FOR OVERNIGHT LOWS...WITH LOWS
AROUND 70...MID 60S CUMBERLAND PLATEAU.
AS FOR TUE...WITH UPPER LEVEL TROUGHING BECOMING A LITTLE MORE
ORGANIZED...AND A CONTINUANCE OF A MOISTURE RICH AND UNSTABLE
AIRMASS...ALONG WITH A LEAST THE REMNANTS OF A WEAK SFC BOUNDARY...
LOOKS LIKE A CHANCE OF SHWRS/TSTMS ACROSS THE ENTIRE MID STATE.
TAILORED POPS HIGHEST SRN AND ACROSS THE CUMBERLAND PLATEAU
REGION...WHERE WEAK SFC BOUNDARY AND OROGRAPHIC INFLUENCES WILL
ENHANCE CONVECTIVE POTENTIAL. EXPECT GENERALLY PTCLDY SKIES. BIG
QUANDARY HERE IS WHY GFS MOS/GFS ENSEMBLE MOS GUIDANCE IS SO WARM
WITH POSSIBLE SCT SHWRS/TSTMS AND EVEN IN SOME LOCATIONS MOCDLY
SKIES. WILL GO CLOSE TO SEASONABLE NORMS FOR THIS TIME OF YEAR...
A LEAN TOWARD NAM MOS VALUES...WITH HIGHS AROUND 90...MID 80S
CUMBERLAND PLATEAU REGION.
AS FOR TUE NIGHT...MODELS INDICATING SOME SHIFT IN WEAK BOUNDARY
TO S OF THE MID STATE. WITH THIS IN MIND...WILL GO WITH A SLIGHT
CHANCE OF SHWRS/TSTMS DURING THE EVENING HRS...BUT DRY OVERNIGHT.
WILL GO WITH A GENERAL DECREASING CLOUDINESS TREND...WITH OVERNIGHT
LOWS AROUND 70...MID 60S PLATEAU.
AS FOR WED...WITH SOME INDICATION OF APEX OF BROAD UPPER LEVEL
TROUGHING SHIFTING EWD...WILL GO WITH A SLIGHT CHANCE OF SHWRS/TSTMS
ACROSS MUCH OF THE MID STATE. WILL CONTINUE WITH A CHANCE OF
SHWRS/TSTMS ACROSS LOCATIONS NEAR THE TN/AL BORDER AND ACROSS THE
CUMBERLAND PLATEAU REGION. AGAIN...GFS MOS/GFS ENSEMBLE MOS A LITTLE
TOO WARM ON HIGHS...AND IN THIS CASE...NAM MOS A LITTLE TOO COOL.
WILL COMPROMISE HERE...AND GO WITH HIGHS IN THE LOWER 90S...MID 60S
CUMBERLAND PLATEAU REGION.
AS FOR THE REMAINDER OF THE FORECAST PERIOD...LOOK FOR THE
TRANSITION TO A TYPICAL SUMMERTIME PATTERN BY EARLY NEXT WEEK.
WEAK SFC FRONTAL PASSAGES EXPECTED ON THU AND AGAIN LATE NEXT
MON...WITH A TRANSITION FROM A NWLY UPPER LEVEL FLOW PATTERN LATE
IN THE WORK WEEK...ALWAYS INTERESTING AT THIS TIME OF THE YEAR
WITH THE POSSIBILITIES OF MCS DEVELOPING TO OUR NW AND MOVING INTO
THE MID STATE AREA...TO BROAD UPPER LEVEL RIDGING BY EARLY NEXT
WEEK. THIS PATTERN SHOULD SUPPORT HIGHS IN THE LOWER TO MID
90S...LOWS IN THE LOWER 70S...WITH A SLIGHT CHANCE TO CHANCE OF
AFTERNOON AND EARLY EVENING SHWRS AND TSTMS.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Jul 4, 11:14 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1214 PM CDT MON JUL 4 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1214 PM CDT MON JUL 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
BOYD
In the hours before
Special weather statement, Jul 4, 1:06 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
206 PM CDT MON JUL 4 2011
TNZ056-093-042000-
PERRY-WAYNE-
206 PM CDT MON JUL 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR PERRY AND WAYNE COUNTIES...
AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SARDIS...OR 16 MILES NORTH OF
SAVANNAH...MOVING EAST AT 15 MPH. IF YOU LIVE IN WAYNE COUNTY STAY
ABREAST OF THE WEATHER THIS AFTERNOON AS STORMS COULD QUICKLY BECOME
SEVERE.
HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3502 8800 3530 8799 3531 8802 3539 8803
3541 8797 3543 8804 3545 8805 3549 8798
3556 8799 3546 8765 3544 8761 3542 8760
3542 8757 3518 8757 3501 8761
BOYDEvent by event
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Wayne
- When
- July 4, 1:57 PM CST to 1:59 PM CST
- Where
- Wayne County, Waynesboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 35.320, -87.770
Several trees were blown down around Waynesboro.
Hail, Lawrence
- When
- July 4, 2:15 PM CST
- Where
- Lawrence County, 2.05 mi NNE of Lawrenceburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.277, -87.315
Thunderstorm Wind, Lawrence
- When
- July 4, 2:30 PM CST
- Where
- Lawrence County, 0.74 mi SE of Gaitherville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.243, -87.360
Downed trees and power lines were blocking U.S. Highway 64 west of Lawrenceburg.
Thunderstorm Wind, Marshall
- When
- July 4, 3:15 PM CST
- Where
- Marshall County, 1.12 mi W of Clay Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 35.570, -86.700
Several large trees were split along with numerous branches and limbs strewn throughout the grounds of Henry Horton State Park.
Thunderstorm Wind, Giles
- When
- July 4, 3:20 PM CST
- Where
- Giles County, 0.56 mi W of Brick Church
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.280, -86.930
Public estimated 60 mph winds from a thunderstorm. The tops of two trees were also broken off.
Flash Flood, Warren
- When
- July 4, 9:46 PM CST to 11:59 PM CST
- Where
- Warren County, 0.16 mi SE of Faulkner Spgs to 0.55 mi SW of Faulkner Spgs
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.719, -85.768
A few locations along Bluff Springs Road north of McMinnville closed due to water covering the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Louisiana, July 4, 20112 deaths · $65,000 · 56 kt wind · 5 events
- Tornadoes and Hail in North Dakota, July 4, 2011$490,000 · EF2 · 16 events
- Wildfire in Texas, July 4 to 15, 20111 death · $32,000 · 2 events
- Flash Flood and Hail in Arizona, July 4, 2011$1.1 million · 1 in hail · 7 events
- Hail and Damaging Winds in Georgia, July 4, 2011$826,000 · 1.25 in hail · 11 events
- Flash Flood and Hail in Virginia, July 4, 2011$161,000 · 1.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, July 4, 2011$122,000 · EF0 · 31 events
- Hail and Damaging Winds in Arkansas, July 4 to 5, 2011$298,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in California, July 4 to 6, 2011$94,000 · 58 kt wind · 8 events
- Damaging Winds in West Virginia, July 4, 2011$73,000 · 55 kt wind · 7 events
- Damaging Winds and Lightning Strike in Texas, July 4, 2011$35,000 · 57 kt wind · 3 events
- Hail and Damaging Winds in Massachusetts, July 4, 2011$31,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327007, 325101, 325103, 325114, 325120, 325131.